Print this page    •   Back to Web version of article

Caring for Your Liver if You Have HIV/AIDS

July 2012

Table of Contents


Liver Basics

Your liver is one of the most important organs in your body. It is also the largest -- about the size of a football. It is protected from injury behind the lower right section of your ribs.

The liver acts as your body's chemical processing plant. Its functions include:

For people living with HIV (HIV+), the liver is particularly important because it processes many of the drugs used to treat HIV. Unfortunately, HIV drugs can cause liver damage, which can prevent the liver from working properly.


Symptoms of Liver Damage

Symptoms of liver damage or liver disease include:

If you have these symptoms it is important that you contact your health care provider. However, there are frequently no obvious signs of liver damage until it reaches a late stage. That is why it is important to have blood tests that can detect liver problems before symptoms arise.


Tests for Liver Damage

Simple blood tests called liver function tests (LFTs) or liver enzyme tests are one of the best ways to find out if you have liver damage. LFTs should be part of routine HIV blood work.

The most common LFTs are:

High enzyme levels can indicate liver damage caused by medications, alcohol, hepatitis (an inflammation of the liver), or street drugs.

High levels of bilirubin may indicate liver problems. Taking the HIV drug Reyataz (atazanavir) can increase bilirubin levels. However, in HIV+ people taking Reyataz, an elevation in bilirubin is a harmless side effect of how the medication is processed by the body.


The Liver and HIV

While it is possible for any HIV drug in any of the five HIV drug classes to cause liver damage, some drugs are more likely to cause damage than others.

Certain drugs in the nucleoside reverse transcriptase inhibitor class (NRTI) are more likely to have negative side effects that may lead to liver problems. One such side effect is mitochondrial toxicity. Mitochondria are inside of cells and produce energy by breaking down sugars and fat. At the same time, lactic acid is made as a waste product. Normally, the body breaks down lactic acid and gets rid of it.

Advertisement

In mitochondrial toxicity, the mitochondria are damaged and lactic acid is not broken down. This can cause levels of lactic acid to rise. If the levels of lactic acid become too high, a rare, but serious condition called lactic acidosis can occur.

Lactic acidosis can result in liver problems, including a buildup of fat in and around the liver and liver inflammation. This condition is more common in HIV-positive women than men, especially pregnant or obese women.

Non-nucleoside reverse transcriptase inhibitors (NNRTIs), especially Viramune (nevirapine), can cause liver problems. Research has shown that women with more than 250 CD4 cells are 12 times more likely to develop life-threatening liver problems when they use Viramune. Viramune should not be used as first-time treatment in women with CD4 counts over 250. In addition, women with over 250 CD4 cells should not switch to Viramune unless there are no other options. In men, liver problems are more likely to occur if the CD4 count is above 400 at the time of starting HIV treatment with Viramune for the first time.

The greatest risk of liver problems occurs during the first six weeks of treatment with Viramune. It is important that your health care provider order liver function tests before you start taking Viramune and test your blood frequently during the first three to four months of treatment.

Protease inhibitors (PIs), especially full-dose Norvir (ritonavir) and Aptivus (tipranavir) given with Norvir, are also associated with liver damage. Unlike Viramune, PIs may cause liver damage at any time. Patients infected with both HIV and hepatitis C may be at higher risk for developing liver damage while taking PIs.

In addition, HIV-positive people may have liver damage or stress on their livers caused by:

Liver Disease and Women

Some liver problems occur during pregnancy or affect women more often than men. These include:

Women tend to develop alcohol-related liver disease, particularly cirrhosis (scarring of the liver) and hepatitis, more quickly than men.

Oral contraceptives (birth control pills) can cause an increase in hepatic adenomas (fatty liver tumors) and should not be used in women who have had these benign (non-cancerous) tumors.


Caring for Your Liver

The liver has a special ability to repair itself under most circumstances. Unfortunately, permanent damage can also occur.

If your HIV drugs are causing damage to your liver, it may be possible to switch to other drugs. This may not be an option for everyone. It is important to balance the need for HIV drugs with their potential to cause liver damage and to talk with your provider so that you can make the best decision for youliver .

There are many things you can do to protect your liver from damage, help it heal, and support its function.


Avoid Alcohol and Street Drugs


Get Tested for Hepatitis


Eat Healthy Food and Be Physically Active


Be Cautious With Vitamins and Supplements


Taking Care of Yourself

When your liver is damaged it cannot perform all of its important functions properly. Since there may not be any obvious symptoms of liver damage, it is important to check your liver health with regular medical visits and lab tests. Talk with your health care provider to find what HIV drugs are best for you and your liver. In addition, good nutrition and a healthy lifestyle will go a long way toward supporting this hardworking organ.




This article was provided by The Well Project. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art59337.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.